Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 392, NWS Omaha, NE

August 17, 2001Monona County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Aug 17, 2001, 7:14 PM CDT for Monona County, Iowa. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 17, 2001, 7:14 PM CDT (00:14 UTC)
Expired
Aug 17, 2001, 7:45 PM CDT
In force
31 min
Issued by
NWS Omaha, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Monona County, IA

What was reported inside it

TimeReportWhereRemark
Aug 17, 7:20 PM CDTHail 0.75Castana, IAHail around 3/4 inches was reported from north through east of Castana.
Aug 17, 7:47 PM CDTTornado F0Whiting, IAThis tornado touched down east of Macy, Nebraska, on the Iowa side of the Missouri River. This was the second tornado producing supercell to track across Monona county this night, touching down in open country with no apparent damage. The tornado was first r

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 17, 5:30 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.2 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2001-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2452 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2001-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2452 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1134 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.7
Supercell composite
3.9

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:15 PM CDT, 4 hours 59 minutes earlier.

Area forecast discussion, Aug 17, 2:15 PM CDT, 4 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
215 PM CDT FRI AUG 17 2001

PRIMARY CONCERN IS THE POTENTIAL FOR SHOWERS AND TSTMS INTO
MID MORNING SATURDAY.  SFC ANLYS EARLY THIS AFTN SHOWED A CDFNT
DROPPING SWD FROM THE NRN PLAINS AND A TROF OF LOW PRES FROM
ERN SD INTO KS.  SHORTWAVE IN WATER VAPOR STLT IMAGERY CONTD
TO DROP SEWD ALONG A LINE FROM SERN SD TO NWRN NE.  LBF SOUNDING
FROM THIS MORNING SHOWED DECENT MOISTURE AROUND THE 850 MB
LEVEL...AND THE 850 MB THETA E AXIS SHOULD BE OVER OUR FCST AREA
LATER THIS AFTN INTO THE EVENING.  SHOWERS AND TSTMS SHOULD
INCREASE IN COVERAGE THROUGH 00Z.  THERE IS SOME SMALL RISK OF
SEVERE STORMS...WITH HAIL THE MAIN THREAT.  ANOTHER AREA OF LIFT
SHOULD MOVE INTO THE AREA LATER TNGT AS STRONGER VORT MAX MOVES
SOUTH.  PREVIOUS FCST OF LOWS IN THE MID 50S NORTH TO NEAR 60
SOUTH STILL SEEMS REASONABLE.

MODELS ARE SLOWER WITH SOUTHWARD PROGRESSION OF FRONT AND VORT
MAX COMPARED TO PREVIOUS RUNS.  HELD ONTO SMALL POPS FOR SERN
PART OF FCST AREA INTO SATURDAY MORNING.  THEN SUBSIDENCE WILL
PREVAIL.  SHOULD HAVE SCT TO BKN CU/SC DEVELOP DURING THE DAY
ESPECIALLY OVER WRN IA AND FAR ERN NE...BASED ON THE 850 MB RH
PROGS.  DECENT MIXING SHOULD HELP OFFSET THE CAA...SO HIGHS IN
THE MID 70S TO LOWER 80S ARE EXPECTED.  IT SHOULD CLEAR OFF
AND GET PRETTY COOL SATURDAY NIGHT...WITH LOWS NEAR 50 NORTH
AND IN THE 50S SOUTH.  THE NEXT CHANCE OF PCPN WILL BE LATE
SUNDAY NIGHT IN NERN NE...WITH APPROACHING VORT MAX. IN THE
EXTENDED RANGE...500 MB FLOW BECOMES SWLY BY TUESDAY AS THE
RIDGE AXIS SHIFTS EWD.

.OMA...NONE.
MILLER

In the hours before

Special weather statement, Aug 17, 5:09 PM CDT, 2 hours 5 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-180400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
510 PM CDT SAT AUG 18 2001

STORM SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING IN EASTERN
NEBRASKA AND SOUTHWEST IOWA.

AN UPPER AIR DISTURBANCE MOVING SOUTHEAST ACROSS THE REGION ALONG
WITH A COLD FRONT...WILL INTERACT WITH A MOIST AND UNSTABLE AIR MASS
TO BRING A CHANCE FOR THUNDERSTORMS TO EASTERN NEBRASKA AND
SOUTHWEST IOWA TONIGHT. BASED ON ATMOSPHERIC INSTABILITY AND WIND
SHEAR...A FEW OF THESE STORMS COULD BECOME SEVERE WITH SOME LARGE
HAIL AND DAMAGING WINDS POSSIBLE. ALTHOUGH THE CHANCE FOR
THUNDERSTORMS APPEAR THAT IT WILL CONTINUE THROUGH THE NIGHT...THE
MAIN RISK FOR SEVERE STORMS IS EXPECTED BEFORE 1100 PM.

GW

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 9:49 PM CDTSevere Thunderstorm WarningOAXJefferson26 min
Aug 17, 10:09 PM CDTSevere Thunderstorm WarningOAXGage66 min
Aug 17, 10:22 PM CDTSevere Thunderstorm WarningOAXPawnee53 min
Aug 17, 7:47 PM CDTSevere Thunderstorm WarningOAXMonona28 min
Aug 17, 7:51 PM CDTTornado WarningOAXMonona24 min
Aug 17, 8:14 PM CDTSevere Thunderstorm WarningOAXShelby31 min
Aug 17, 8:14 PM CDTTornado WarningOAXHarrison, Monona31 min
Aug 17, 8:23 PM CDTTornado WarningOAXShelby37 min
Aug 17, 8:45 PM CDTSevere Thunderstorm WarningOAXHarrison45 min
Aug 17, 9:00 PM CDTSevere Thunderstorm WarningOAXShelby30 min
Aug 17, 10:07 PM CDTSevere Thunderstorm WarningOAXPottawattamie23 min
Aug 17, 10:27 PM CDTSevere Thunderstorm WarningOAXMontgomery48 min
Aug 17, 11:00 PM CDTSevere Thunderstorm WarningOAXMills30 min
Aug 17, 11:14 PM CDTSevere Thunderstorm WarningOAXPage46 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.